About 4-6 weeks ago, my 13 year old Rhodesian Ridgeback/Lab mix showed since of extreme anxieties. He never had that before. The vet finds it odd that it all started so fast, and his behavior changes so quickly, that she thinks that it may be a brain tumor. A MRI is out of the question, so we started him on Clomipramine (for separation anxiety), which did not do much and him and me would not get much sleep. Lots of panting, pacing, restlessness, barking, whining, and the starts of destroying my apartment, and digging into blankets and carpets. Next step was to add Alprazolam (like valium), like with the med med, it made him sleep the first night of dosage, but didn't improve much. He did settle in more, and was less crazy. Instead of the Alprazolam, we now tried Prednisone (Steroid), and that just turned him from bearable to complete chaos. My apartment looks like a bomb hits it, everytime I'm gone for work, he lays down with dead eyes, has no interest in anything. Weening him off now, and started Phenobarbital last night. He already showed more life and wants attention again, but I'm really scared after reading all the comments on here, about what I'm doing to him, considering he does not even have seizures. The next option would be Anipryl (I'd like to do that now, instead of the Pb), then I am faced with making a decision. Current symptoms: restless, pacing, panting, nervous, destroying stuff, lethargic at times, lost weight, eats less, unhappy, tremors (these improved before reacting to the steroid). He drinks a lot, pees in the house sometimes, believe he is going blind and deaf, random barking, startled by sounds, wider stance on hind legs, tugged tail, tugged head.
Has anybody any advice or experience to share? I'm frustrated and am torn between when the time is right to decide on his quality of life. Right now, I was going to see what this drug (Pb) does, then try the K9 Congnitive route.
We experienced a similar issue with our 10yr old Rottie. All the sudden one day his head tilted and he was having issues on his right side. He started showing signs of anxiety, depression and even turning down chicken nuggets. After being "treated" for vestibular disease, hip dysplasia and arthritis, $3000 sunk into xrays, bloodwork, etc, we were finally referred to a neurologist, Another $800 for a CT Scan which didn't provide any answers to finally the $2000 MRI, Sarge was diagnosed with a brain tumor. Because the University of MN is doing a study on brain tumors in dogs he received the surgery for free in July. Sarge's tumor was not a meningiomas or low grade glioma so he didn't qualify for the Canine Brain Tumor Trial (which means his tumor was not cancerous- Yay!). His recovery has been better than expected but on Sunday night he had a grand mal seizure. Trip to the emergency vet resulted in more blood tests but no results. Then on Monday he had another one. The vet put him on Phenobarbital and thankfully, no more seizures but the side affects of the drug mimic his brain tumor symptoms which has been scary to say the least. We've decided to schedule an MRI to see if the tumor has grown back but in the meantime I have a 150lbs dog that is constantly eating, drinking, peeing, has diarrhea, weakness in his hide legs and can barely walk. He's only been on the drug for 5 days so I'm hoping the side affects start to fade.
I highly recommend you look into seeing if your baby qualifies for a clinical study at the University of Wisconsin if that's feasible. I don't know what Sarge's future holds but I do know that we had an extra 6mths with him thanks to the University of MN.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.